Georgia, 2017

Hail and Damaging Winds in Georgia, May 30, 2017

May 30, 2017 · NWS FFC · 5 events in 4 counties and zones

A series of short waves traversing the region through the west to southwesterly upper-level flow, combined with a stalled frontal boundary across north and central Georgia, led to several days of unsettled weather with numerous reports of wind damage and isolated reports of large hail each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of short waves traversing the region through the west to southwesterly upper-level flow, combined with a stalled frontal boundary across north and central Georgia, led to several days of unsettled weather with numerous reports of wind damage and isolated reports of large hail each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 30, 2:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 30, 2:00 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
300 PM EDT Tue May 30 2017

.SHORT TERM /Tonight through Wednesday Night/...
Moderately moist and unstable airmass in place with regime
characterized by lingering stationary front near the I-20 corridor
and broad upper trough axis to the west as main influencing
features. Some enhanced low level convergence near the boundary has
focused some rounds of showers and storms since this morning, and
based on some upstream regeneration in Alabama, we could see this
persist into the evening along with other development triggered by
other outflows. With decent mid-level lapse rates possibly aiding
updrafts and well saturated columns/hydrometeor loading enhancing
downdrafts, still thinking a few storms could reach strong to severe
criteria for winds or hail and training of cells could pose isolated
flash flooding threat. Pop trends overnight should have coverage
reduce gradually with lack of heating then have lingering isolated
shower/storm potential. Some patchy fog is possible in the morning
where evening rainfall ends up occurring, so will need to watch if
potential increases to warrant mention in grids but have left out
for now.

No clear indicator for where convection will be focused Wednesday
based on hi-res solutions, though one could argue the low/mid level
moisture gradient and possibly more diffuse boundary could be
shifted farther southward into central Georgia. Did not feel
confident other than going general chance pops area-wide given very
similar overall setup to today with any impulse east of the upper
trough axis (though broad) perhaps enhancing precip potential. Could
be same story also to storm threats with a few strong to severe.

Resultant temps should stay close to climo norms with most locations
low to mid 80s for highs and 60s for lows.

Baker

.LONG TERM /Thursday through Tuesday/...
Models in good general agreement through the long term. High
pressure will build into the CWA Thursday however as the upper
flow becomes zonal, moisture will begin returning to the CWA late
Thursday and continue to spread and increase over the CWA through
the weekend an into early next week with the best chances over
north Georgia, mainly in the afternoons and evenings.

17

&&

.AVIATION...
18Z Update...
Most sites VFR this afternoon though potential for MVFR or lower
cigs/VSBYs from SHRA/TSRA mainly impacting the northern sites so
far. Could see some late afternoon development for southern sites
but not confident. Should see some scattering/improvement after
23-01z with chance of some early morning MVFR cigs where precip
occurs by this evening. Otherwise not clear signal as to where
SHRA/TSRA occurs tomorrow so have handled with VCSH after 17z and
prob30 after 18z for TSRA. Winds generally some component of west
mainly under 10 kts though some VRB gusts possible with any storm.

//ATL Confidence...18Z Update...
Low on overall precipitation trend.
Medium on early morning cigs.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  84  64  87 /  20  30  20  10
Atlanta         66  82  66  85 /  20  30  20  20
Blairsville     58  77  56  81 /  20  30  20  10
Cartersville    63  82  62  86 /  20  30  20  20
Columbus        68  85  68  88 /  30  30  20  40
Gainesville     64  81  64  84 /  20  30  20  10
Macon           67  86  66  88 /  30  30  20  30
Rome            63  83  62  86 /  20  30  20  20
Peachtree City  65  83  64  86 /  30  30  20  20
Vidalia         70  87  69  89 /  30  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....17
AVIATION...Baker
Hazardous weather outlook, May 30, 3:22 AM EST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
422 AM EDT Tue May 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
422 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated thunderstorms may become severe this afternoon and
evening for much of north and central Georgia.

A stalled frontal boundary and afternoon heating will help support
isolated strong to severe thunderstorms. The primary threats will
be damaging wind gusts and heavy rainfall with large hail
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A moist and unstable air mass will remain over north and central
Georgia through the period. There will be a chance of showers and
thunderstorms each day...a few storms possibly severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 30, 10:58 AM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1158 AM EDT TUE MAY 30 2017

GAZ019>021-030>032-301645-
Polk GA-Cobb GA-Cherokee GA-Bartow GA-Paulding GA-Floyd GA-
1158 AM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...NORTHERN COBB...
CHEROKEE...BARTOW...NORTHEASTERN PAULDING AND FLOYD COUNTIES UNTIL
1245 PM EDT...

At 1157 AM EDT...a line of strong thunderstorms was along a line
extending from near Coloma to Kennesaw...and moving northeast at 25
mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Marietta, Rome, Canton, Cartersville, Cedartown, Roswell, Kennesaw,
Woodstock, Acworth, Holly Springs, Rockmart, Euharlee, Emerson,
Aragon, Cave Spring, White, Kingston, Braswell, Taylorsville and Free
Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3432 8530 3428 8426 3419 8426 3417 8435
      3413 8436 3411 8442 3405 8441 3397 8449
      3402 8541 3420 8545 3421 8545
TIME...MOT...LOC 1557Z 246DEG 23KT 3406 8555 3402 8462
Special weather statement, May 30, 11:52 AM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1252 PM EDT TUE MAY 30 2017

GAZ011-019-301715-
Chattooga GA-Floyd GA-
1252 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND FLOYD COUNTIES
UNTIL 115 PM EDT...

At 1251 PM EDT...a strong thunderstorm was over Gaylesville, or near
Cedar Bluff...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Berryton, Chattoogaville, Tidings,
Armuchee, James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8534 3440 8511 3422 8545 3446 8550
TIME...MOT...LOC 1651Z 237DEG 15KT 3428 8556

WIND...40MPH
Special weather statement, May 30, 12:17 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
117 PM EDT TUE MAY 30 2017

GAZ011-019-301745-
Chattooga GA-Floyd GA-
117 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND FLOYD COUNTIES
UNTIL 145 PM EDT...

At 117 PM EDT...a strong thunderstorm was over Chattoogaville, or 10
miles east of Little River Canyon National Preserve...moving
northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Summerville, Lyerly, Berryton, Chattoogaville, Tidings, Armuchee,
James H. Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3456 8523 3440 8511 3422 8545 3442 8549
TIME...MOT...LOC 1717Z 237DEG 15KT 3434 8545

WIND...40MPH
Special weather statement, May 30, 2:32 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
332 PM EDT TUE MAY 30 2017

GAZ042-043-302000-
Douglas GA-Carroll GA-
332 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS AND CARROLL
COUNTIES UNTIL 400 PM EDT...

At 332 PM EDT...a strong thunderstorm was over Tyus, or 11 miles
southwest of Carrollton...moving northeast at 30 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Carrollton, Villa Rica, Temple, Bowdon, Mount Zion,
Whitesburg, Roopville, Byers Crossroads, Bowdon Junction, Hannah,
Tyus, Bill Arp, Seaton Lake, Fairplay, Clem, Abilene, Winston, Lake
Val-Do-Mar and John Tanner State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8513 3372 8505 3375 8505 3380 8498
      3374 8475 3363 8473 3363 8475 3359 8481
      3355 8483 3352 8482 3352 8485 3349 8486
      3348 8490 3345 8492 3344 8495 3346 8498
      3344 8498 3343 8502 3343 8529 3355 8532
TIME...MOT...LOC 1932Z 237DEG 15KT 3344 8517

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 30, 2:54 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
354 PM EDT TUE MAY 30 2017

GAZ052-053-302030-
Coweta GA-Heard GA-
354 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND NORTHERN
HEARD COUNTIES UNTIL 430 PM EDT...

At 354 PM EDT...a strong thunderstorm was over Plant Wansley, or 9
miles north of Franklin...moving northeast at 20 mph.

  HAZARD...Winds 40 to 50 mph...nickel sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Whitesburg, Centralhatchee, Dunaway Gardens, Plant Yates,
Arnco-Sargent and Plant Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3343 8511 3343 8502 3344 8498 3346 8498
      3344 8495 3344 8494 3345 8492 3346 8492
      3348 8490 3350 8483 3343 8478 3337 8513
      3342 8514
TIME...MOT...LOC 1954Z 246DEG 16KT 3342 8508

HAIL...0.88IN
WIND...50MPH
Special weather statement, May 30, 3:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EDT TUE MAY 30 2017

GAZ056>058-302100-
Butts GA-Spalding GA-Henry GA-
430 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...NORTHEASTERN SPALDING AND
HENRY COUNTIES UNTIL 500 PM EDT...

At 430 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving east at 30 mph.

  HAZARD...Winds up to 40 mph...up to penny sized hail and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Griffin, McDonough, Jackson, Hampton, Locust Grove, Jenkinsburg,
Sunny Side, East Griffin, Highland Mills, Blacksville, Towalaga, Ola,
Experiment, Walker Mill, Birdie, Luella, Atlanta Motor Speedway,
Kelleytown, Stark and Fincherville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3335 8439 3335 8435 3338 8435 3355 8407
      3353 8404 3352 8405 3349 8403 3350 8402
      3332 8389 3323 8436 3331 8439
TIME...MOT...LOC 2030Z 247DEG 26KT 3333 8429

HAIL...0.75IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 36 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Spalding

When
May 30, 3:45 PM EST to 3:55 PM EST
Where
Spalding County, 1.35 mi WNW of Walker Mill
Measured
1 in hail
Reported by
Social Media
Coordinates
33.280, -84.190

A report of quarter size hail near the intersection of Landsowne Drive McDonough Road was received over social media.

Thunderstorm Wind, Butts

When
May 30, 3:55 PM EST to 4:15 PM EST
Where
Butts County, 2.37 mi NNW of Towaliga to 2.54 mi NW of Elgin
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.260, -84.090

The Butts County Emergency Manager reported trees blown down on Highway 16 just east of I-75, on High Falls Road and on Levi Barnes Road.

Hail, Butts

When
May 30, 3:55 PM EST to 4:05 PM EST
Where
Butts County, 2.7 mi NW of Towaliga
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.260, -84.100

A report of half dollar size hail near the intersection of Highway 16 and Jackson Road was received over social media.

Thunderstorm Wind, Jasper

When
May 30, 4:55 PM EST to 5:05 PM EST
Where
Jasper County, 1.38 mi SSE of Hillsboro
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.161, -83.642

The Jasper County 911 center reported a tree blown down on Highway 11 just nortrh of the Jones County line.

Thunderstorm Wind, Putnam

When
May 30, 5:11 PM EST to 5:21 PM EST
Where
Putnam County, Resseaus Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.220, -83.430

The Putnam County Emergency Manager reported trees blown down near the intersection of Rabbit Skip Road and Highway 129.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704317, 704319, 704320, 704322, 704323.